Jump to content

Hannah111: Cutting back the Pristiq!


Hannah111

Recommended Posts

I am a 20 (almost 21) year old female, Pristiq was introduced to me at age 18. I was prescribed Pristiq to relieve me from panic attacks which I would have each and every day. My panic attacks quickly lead to me becoming severely depressed, and after attempting therapy (CBT) I had a doctor get me started on these.

At first, 50mg which was increased to 100mg after having my symptoms worsen on the 50mg.

Honestly, after two weeks I felt very good. Almost too good. The panic attacks had completely disappeared, I felt more confident, I (for the first time in a year or so) felt fine being alone.

Almost two years had passed and a new doctor came into my life. He could see I was well and had been for quite some time now, so suggested I start cutting back. I cut back from 100mg-50mg with absolutely no struggle/side effects.

Four weeks ago, I simply ran out and decided in that moment I would see if I could quit; cold turkey. No such luck. Everything 18 year old me used to struggle with came straight back to haunt me: the panic attacks, the self hate, insomnia, the list goes on. I gave up and went and got my fix!

Three weeks ago, I decided to get my act together and get off it completely (and the RIGHT way this time) feeling like its a good time to do this as I'm in a stable condition and feel like there's no better time to end the Pristiq chapter in my life while I have a supportive partner/family around me in the Christmas break.

 

My fabulous doctor wrote down a plan for me. An eating plan, exercise plan and simply just things to keep me occupied whilst cutting back. As most of you may know, 50mg is the lowest dose, some of you cut it in half/quarter etc, my doctor said he had a previous patient who successfully rid herself of this drug by having one day on, one day off for week one, one day on, two days off for week two etc, etc. this is the method I have taken on.

 

Week one (one day on, one day off):

 

This week was hard after the first few days, when it started being drained from my system more and more. It was a struggle to get through 48 hours without taking it. The thing I most get effected from is the 'brain zaps', every time I moved my eyes side to side or even moved my head slightly, that zapping sensation would fill my head. That feeling agitates me to a level of extreme anxiety, simply just because I know it's not a feeling which is 'normal'.

I was moody and sleep deprived most of this week, but once day seven hit, I felt much better.

 

Week two (one day on, two days off etc)

 

Wow. I can go 36 hours EASILY without taking Pristiq. I feel as though I could just stop it completely right now. I feel fantastic. SO MUCH MORE ENERGISED! I haven't felt this energy for years. It's almost like I forgot what it's like to feel 'normal' without medication, but all those feelings are returning. I didn't expect to feel so well, so quick. A lot of this could be the eating plan my doctor put me on, as well as having a high dose of magnesium added to my diet. I'm also exercising a lot more than I usually would have. Either way, I feel fantastic.

 

Week three (one day on, three days off)

 

I'm writing this part on day one after having three days off. I don't know if it's relevant to the Pristiq or simply just my body clock being all kinds of messed up from the Christmas/New Years buzz, but I haven't slept for almost 40 hours. I don't feel sleepy, I feel quite alright. I'm not feeling any of my regular side effects (nausea, brain buzz, headaches, agitation), in fact I feel fantastic for someone who has had no sleep.

 

I would love to hear if anyone else has tried this technique, and has had similar or completely different results. I personally am finding this a lot easier than I anticipated and would love to help out anyone going through the same journey as I know how tricky it can be at times!

If anyone's interested in my progress, I'll keep at this forum.

 

Warm regards,

 

Hannah.

Link to comment
  • Moderator Emeritus

Hi Hannah and welcome to s/a,

 

You were right when you realised that tapering safely needs a gradual approach.  That c/t sounded nasty.  I'm glad things are going well for you now.

 

I'd like to share a little info with you cause I'm worried things might come crashing down around your ears.  As each person is different, of course, you may continue to be fine.  But for many people, withdrawal symptoms hit them a few weeks or months after a too-fast taper.  Don't want to risk that happening for you, cause it can be quite tricky to sort out after that happens.

 

Cold-turkies and taking doses some days and not others are both things which can destabilise the central-nervous-system.  It's like playing yo-yo with your brain.  

 

To prevent this, we recommend tapering by no more than 10% of your current dose each 4-6 weeks. 

 

Am I right that you are now having 50mg for one day, followed by 3 days with nothing?  If after reading some links on here you decide it would be wise to stabilise things a bit, you might like to start having 25mg at the same time each day.  (Just cut your pill in half).  Once things are settled then you could look at making a gentle tapering plan. 

 

Here are the Tips for Tapering Pristiq There are good details in there, as Pristiq can be tricky to taper due to it's limited dose options.

 

See what you think, and come back to this thread to ask any questions.  It would also be great if you could fill out a signature so we can see your details whenever you post. 

 

KarenB

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment
  • Moderator Emeritus

Welcome from me too Hannah,

I was also concerned when I read about your tapering approach, there's a possibility it may work for you, but some people find that using the skipping doses method causes too much destabilization which in turn causes unpleasant symptoms. Your sudden insomnia may be evidence that your NS is becoming unstable.

 

Please read through the links Karen provided and here are two more which are relevant in your situation:

 

The rule of 3KIS: Keep it simple. Keep it slow. Keep it stable.

Mogfish: successful taper directly off Pristiq using cutting up method

 

Do stay in touch and let us know how you are, whatever you decide, we will be here to support you.

 

Petunia.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy